| Article Access Statistics|
| Viewed||2142 |
| Printed||1132 |
| Emailed||0 |
| PDF Downloaded||41 |
| Comments ||[Add] |
Click on image for details.
|Year : 2022 | Volume
| Issue : 3 | Page : 168-169
Levetiracetam-induced gingival hyperplasia
J James, J Jose, VA Gafoor
Department of Neurology, Government Medical College, Kozhikode, Kerala, India
|Date of Submission||10-Nov-2021|
|Date of Decision||17-Jan-2022|
|Date of Acceptance||18-Jan-2022|
|Date of Web Publication||23-Jun-2022|
Department of Neurology, Government Medical College, Kozhikode, Kerala
Source of Support: None, Conflict of Interest: None
Levetiracetam is a new generation antiseizure medication which binds to synaptic vesicle protein SV2A and inhibits the release of neurotransmitters. Gingival hyperplasia is a common side effect of conventional antiseizure medications like phenytoin, but very rare with the newer ones. A 14-year-old boy was started on levetiracetam 250 mg twice daily after a generalized seizure. Five days later he presented with gingival swelling and painful oral aphthae, without lymphadenopathy or systemic symptoms. Blood investigations were normal. After one-month of stopping the drug, the lesions cleared. This case highlights the importance of maintaining good oral hygiene and periodic dental review in patients on antiseizure medications.
Keywords: Anticonvulsants, gingival hyperplasia, levetiracetam
|How to cite this article:|
James J, Jose J, Gafoor V A. Levetiracetam-induced gingival hyperplasia. J Postgrad Med 2022;68:168-9
| :: Introduction|| |
Levetiracetam is a broad spectrum antiseizure medication with a unique mechanism of action, which makes it suitable as a first-line therapy in focal and generalized seizures. It is also a favored antiepileptic in pregnancy, status epilepticus and in patients with hepatic disease due to its favorable pharmacokinetic properties and less propensity to cause drug interactions. Sedation, dizziness, and behavioral changes are the most common adverse events reported with levetiracetam. Here we report a patient who developed gingival hyperplasia, a rare adverse event with levetiracetam.
| :: Case Report|| |
A 14-year-old boy was referred for evaluation of a generalized seizure. He had a normal perinatal period and development and did not have any comorbid illness. Neurological examination was normal. Electroencephalogram showed mild generalized electrophysiological dysfunction. Blood investigations and magnetic resonance imaging of the brain were normal. He was started on levetiracetam 250 mg twice daily. Five days after starting the drug, he presented with swelling of the gums and multiple painful oral ulcers. There was no history of fever, sore throat, skin rash, or intake of any other medications. On examination gum hypertrophy was seen over upper and lower gums with oral aphthae along the inner gums [Figure 1]. His dental hygiene was good and there was no palatal erythema, pharyngeal congestion, or cervical lymphadenopathy. Blood investigations including leucocyte and eosinophil counts were unremarkable. Levetiracetam was stopped and after discussion with his parents, it was decided not to substitute with any other antiepileptics considering similar adverse event profile of this class of drugs. On follow-up after one-month, the gum hypertrophy and oral apthae had resolved and he remained seizure free.
|Figure 1: (a) Gingival hyperplasia is seen over the upper and lower gums (arrows). (b) Aphthous ulcers are seen along the upper inner gums (arrow)|
Click here to view
| :: Discussion|| |
Gingival hyperplasia is seen with many anticonvulsants, calcium channel blockers, and calcineurin inhibitors. Among anticonvulsants, this is seen most commonly with phenytoin, and phenobarbitone, primidone, valproate, carbamazepine, and vigabatrin being the other implicated drugs. Gingival hyperplasia usually develops after a period of one to three months of starting the drug. Histopathology of affected gingiva reveals excess connective tissue with collagen and amorphous ground substances rather than cellular components. The pathogenesis of this process is multifactorial, involving plaque formation, inflammation, cytokine production, and activation of gingival fibroblasts. In a genetically susceptible individuals with poor plaque control, the drug induces a local inflammation, leading to production of cytokines like interleukin-6 and interleukin-1β. This activates gingival fibroblasts, which secrete excess collagen leading to gingival hyperplasia. Moreover, most drugs inducing gingival hyperplasia inhibit influx of calcium ions by direct or indirect mechanisms. This results in reduced synthesis and activity of matrix metalloproteases like collagenases, leading to accumulation of extracellular matrix. In our case, onset within the first week and oral ulcers, indicate a process of acute inflammation rather than chronic inflammation seen in usual cases. Using Naranjo's adverse drug reaction (ADR) probability scale, this reaction can be categorized as a “probable” case of levetiracetam-induced gingival hyperplasia [Table 1]. The severity of this ADR as assessed by Hartwig severity assessment scale was level 2, indicating a “mild” ADR [Table 2]. In patients treated with such drugs, counselling on good oral hygiene with periodic dental review and plaque removal is advisable. Topical chlorhexidine mouth wash may also be protective. Treatment includes prompt recognition and stopping or substituting the suspected drug. The regression of lesions takes one to eight weeks. In resistant cases or if the drug needs to be continued, referral to a periodontist for debridement or gingivectomy may be necessary.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| :: References|| |
Lyseng-Williamson KA. Spotlight on levetiracetam in epilepsy. CNS Drugs 2011;25:901-5.
Mbizvo GK, Dixon P, Hutton JL, Marson AG. The adverse effects profile of levetiracetam in epilepsy: A more detailed look. Int J Neurosci 2014;124:627-34.
Bharti V, Bansal C. Drug-induced gingival overgrowth: The nemesis of gingiva unravelled. J Indian Soc Periodontol 2013;17:182-7.
] [Full text]
Meraw SJ, Sheridan PJ. Medically induced gingival hyperplasia. Mayo Clin Proc 1998;73:1196-9.
Informational paper: Drug-associated gingival enlargement. J Periodontol 2004;75:1424-31.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al
. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Heal Pharm 1992;49:2229-32.
Hall EE. Prevention and treatment considerations in patients with drug-induced gingival enlargement. Curr Opin Periodontol 1997;4:59-63.
[Table 1], [Table 2]